Printer Friendly

Syringe warning. (Children's Health).

The Institute for Safe Medication Practices has issued a warning to both parents and physicians about the use of parenteral syringes for measuring and administering oral liquids to infants.

One infant died in August and others have been injured when they swallowed or choked on hypodermic syringe caps, said the ISMP, a nonprofit organization that shares information with the Food and Drug Administration.

The nozzle caps on hypodermics are small, translucent, and inconspicuous. With some, it's possible to draw medications in and administer them without removing the cap, which can then easily discharge and eject into a child's airway. The ISMP recommends using only measuring cups or oral syringes for administering liquids.

COPYRIGHT 2001 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2001 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Publication:Family Practice News
Article Type:Brief Article
Geographic Code:1USA
Date:Oct 15, 2001
Words:112
Previous Article:Don't routinely give antibiotics for otitis media. (Dutch Physicians Are In Lead).
Next Article:Flu vaccine for children. (Children's Health).
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters